For the Caregivers of Someone Living with AFib

If you are the caregiver or loved one of someone dealing with a complicated medical condition, such as atrial fibrillation, this post is for you.

First, I would like to begin by saying, “Thank you”. I understand that navigating this condition as a caregiver can often be stressful and demanding.

Now, I’d like to offer you some tips for caring for someone with atrial fibrillation, so you can better understand the condition and what you may need to do if complications arise.

1) Watch for the signs of a stroke

This is going to be the most important tip I leave you with today- as the risk of stroke is the most devastating consequence of having atrial fibrillation. Even with proper medical care, the risk of stroke for someone with AFib never becomes zero, so knowing the signs of this complication and what to do in the event of a stroke will be crucial to preventing serious damage as a result of the stroke.

Think of the common acronym F.A.S.T.

F: Face. If you notice that one side of a person’s face is droopy, or if their smile is crooked or they are drooling, that can be a sign of a stroke.

A: Arms. If a person with AFib is unable to move one of their arms (or legs), this is also a sign of a stroke.

S: Speech. If you notice that your loved one is unable to speak or speak correctly (slurring or saying the wrong words) this also points to signs of a stroke.

T: Time. The faster you get medical attention following a stroke, the better the recovery options can be- so remember to act FAST.

2) Understand the signs of progression of their atrial fibrillation

This is important because sometimes someone living with AFib is unable to recognize that their heart rate is elevated. However, if they or you notice they are suddenly unable to do as much as they like or they used to that can be sign of progression of atrial fibrillation.

When I see families in my office it is often the loved ones who bring this to my attention, remarking that the person with AFib is more out of breath than they previously had been, or that they are lacking the energy they once had. These are both signs of progression of AFib and it’s important to bring these symptoms up with their doctor, as it can help them manage the condition and possibly change their medication or care plan accordingly.

3) Know the medications your loved one is on, and their possible complications

While blood thinning medications are typically a cornerstone of a care-plan of someone living with AFib and they can be very effective, they also come with some risks for bleeding and anemia.

The older the person living with AFib is, the greater these risks can be, and the complications that can arise, such as bleeding, may be subtle. For example, instead of seeing them outwardly bleeding, it may as subtle as noticing their stool color as they use the bathroom. If it seems uncharacteristically dark, this can be a sign of slow blood loss and warrants medical attention.

Fatigue and dizziness are more common and are signs of anemia, which results from steady, slow blood loss. When someone is on blood thinners, having routine blood work can ensure that they are not developing anemia, and is an important step in managing AFib long-term.

The most important thing, however, is to be aware of what medications your loved one is on as well as their risks. Two medications that come to my mind that may require a more careful eye are digoxin and amiodarone.

Digoxin is very common and has been around for decades and is effective in some situations. However, it’s possible to build up to a toxic level of the drug, especially if a patient’s kidney function is not normal. If your loved one is on digoxin, it’s necessary to have regular blood monitoring, and to take as little of the drug as possible to still manage their AFib effectively. The goal is to eventually have the option to remove digoxin from their regimen and therefore lower the chance of these adverse side effects.

Another commonly used medication for atrial fibrillation is amiodarone. Side effects from this medication tend to build up slowly over time.  These side effects include shortness of breath, eye problems, and nerve problems, which can all be subtle so again it’s crucial to monitor your loved one closely and to encourage them to discuss any of these symptoms with their doctors as this will give them the information they need to potentially adjust their medication regimen to maintain the lowest risks possible.

Overall, if you are reading this post and have made it to this point, I would like to again commend you on taking the steps to understand AFib and say “thank you” for taking this time to educate yourself.

If you would like more information on atrial fibrillation, visit my social channels or download my free Healthy Living guide!

If you are in the Houston area, you can schedule an appointment with me at Vital Heart and Vein here.